Hail, Larimer
- When
- July 14, 2:45 PM MST
- Where
- Larimer County, 4.19 mi NW of Masonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.520, -105.260
Severe thunderstorms produced damaging wind and large hail, from nickel to quarter size, across Larimer, Lincoln and Weld Counties. A wet microburst caused substantial damage in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging wind and large hail, from nickel to quarter size, across Larimer, Lincoln and Weld Counties. A wet microburst caused substantial damage in Lincoln County. Localized flash flooding was also observed in the High Park burn area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 14, 1:49 PM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 249 PM MDT MON JUL 14 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 249 PM MDT MON JUL 14 2014 COLORADO WILL REMAIN UNDER NORTHWEST FLOW ALOFT THROUGH TUESDAY. SCATTERED THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS WITH SOME PROPAGATION EXPECTED TO SPREAD OVER THE PLAINS THROUGH THE EVENING. SEVERE THUNDERSTORM WATCH NOW IN EFFECT MAINLY FROM DENVER SOUTHWARD THROUGH PARK AND DOUGLAS COUNTY. SURFACE DEWPOINTS ARE HOLDING IN THE 50S WITH SFC BASED CAPES UP TO 1500J/KG. LOW LEVEL FLOW WILL SHIFT MORE SOUTHEAST TO SOUTH OVER NIGHT WITH EXPECTED DENVER CYCLONE DEVELOPMENT LATER TNT. LOOKS LIKE AN ACTIVE DAY ON TUESDAY WITH CONTINUED AMPLE SHEAR ALONG WITH SURFACE BASED CAPES OF 1000-2000J/KG. BEST CHANCE FOR STORMS WILL AGAIN BE OVER THE FRONT RANGE AND PLAINS...WITH LESSER CHANCES OVER THE FAR PLAINS. TEMPERATURES WILL BE MAINLY UNCHANGED WITH READINGS IN THE LOWER TO MID 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 249 PM MDT MON JUL 14 2014 A SHORTWAVE TROUGH WILL BE DROPPING DOWN THE NORTHERN ROCKIES TUESDAY NIGHT. A SURFACE LOW OVER SOUTHERN WYOMING WILL DROP SOUTH INTO SOUTHERN COLORADO WITH A TROUGH MOVING EAST ACROSS THE PLAINS. QG LIFT OVERHEAD ALONG WITH PW VALUES OVER 1.25 INCHES AND CAPES NEAR 1200 J/KG WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE EASTERN PLAINS. SHEAR WILL BE DECREASING THROUGH THE EVENING SO MAIN THREAT WILL BE HEAVY RAIN AND HAIL. AS THE UPPER SHORTWAVE TROUGH CONTINUES TO MOVE CLOSER AND QG LIFT CONTINUES OVERHEAD...SHOWERS AND STORMS WILL LIKELY CONTINUE THROUGH THE NIGHT OVER THE EASTERN PLAINS. A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA WEDNESDAY MORNING TO START STABILIZING THE AIRMASS. WILL STILL LIKELY HAVE SHOWERS AROUND BUT DECREASING OVER THE EASTERN PLAINS...WHILE UPSLOPE FLOW WILL INCREASE ACTIVITY OVER THE HIGHER TERRAIN AND ADJACENT PLAINS. CAPES WILL BE MUCH LOWER HOWEVER COMPARED TO TUESDAY WITH PW VALUES ABOUT THE SAME...SO EXPECT WEAKER STORMS. TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER WITH HIGHS BETWEEN 65 AND 75 ACROSS THE AREA. SKIES SHOULDN'T CLEAR TOO MUCH OVERNIGHT... SO LOWS WEDNESDAY NIGHT WILL REMAIN IN THE 50S OVER THE PLAINS AND 30S AND 40S OVER THE MOUNTAINS. THE UPPER HIGH OVER MEXICO WILL BEGIN MOVING NORTH THURSDAY AND CONTINUE THROUGH THE WEEKEND TO BE NEAR THE FOUR CORNERS AREA BY SUNDAY NIGHT. THIS WILL BRING WARMER AND DRIER WEATHER WITH MAINLY ISOLATED AFTERNOON AND EVENING CONVECTION OVER THE HIGH TERRAIN. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL FOR THE WEEKEND. && .AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON) ISSUED AT 249 PM MDT MON JUL 14 2014 STILL EXPECT SCATTERED THUNDERSTORMS THROUGH 01Z THEN AIRMASS STABILIZING. SURFACE WINDS AT TERMINALS WILL SHIFT FROM EASTERLY TO SOUTHEAST AND SOUTH OVERNIGHT WITH DEVELOPMENT OF DENVER CYCLONE EXPECTED. AS CYCLONE MATURES...WINDS WILL SHIFT NORTHWEST AT BJC AND POSSIBLY LATER AT KDEN/APA PENDING THE MATURITY. APPEARS AN ACTIVE WEATHER DAY ON TUESDAY AFTERNOON WITH SCATTERED AFTERNOON THUNDERSTORMS. && .HYDROLOGY... ISSUED AT 249 PM MDT MON JUL 14 2014 PW VALUES WILL BE JUST UNDER AN INCH TODAY...THEN INCREASING TO JUST OVER AN INCH ON TUESDAY. THIS WILL LEAD TO STRONG THUNDERSTORMS WITH HEAVY RAIN. HOWEVER STORM MOTIONS WILL BE 10-15KT WHICH SHOULD KEEP THE OVERALL FLASH FLOOD THREAT LOW EXCEPT IN BURN AREAS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM...KRIEDERMAN AVIATION...ENTREKIN HYDROLOGY...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1045 AM MDT MON JUL 14 2014 COZ030>051-151645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS MORGAN AND WASHINGTON COUNTIES THROUGH NOON. EXPECT BRIEF RAIN AND GUSTY WINDS WITH THIS SHOWERS. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AROUND NOON...AND SPREAD ONTO THE PLAINS DURING THE AFTERNOON HOURS. THE STRONGER STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN WITH UP TO AN INCH IN 30 MINUTES. ONE OR TWO SEVERE THUNDERSTORMS MAY ALSO DEVELOP ON THE PLAINS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE RISK OF FLASH FLOODING IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CONVERGENCE LINE IS EXPECTED TO SET UP TUESDAY AFTERNOON OVER THE PLAINS TO BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA...ESPECIALLY ALONG AND EAST OF THE LINE FROM FORT COLLINS TO DENVER. THESE STORMS ARE EXPECTED TO RUN THROUGH THE AFTERNOON...EVENING AND POSSIBLY THROUGH THE NIGHT AS A DISTURBANCE PASSES OVERHEAD. A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY TO BRING COOLER TEMPERATURES AND MORE STORMS FOR THE HIGHER TERRAIN AS WELL AS THE ADJACENT PLAINS AND METRO AREAS. THE MAIN THREAT FROM THE STORMS TUESDAY AND WEDNESDAY WILL BE LOCALLY HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE HAIL AND STRONG WINDS...ESPECIALLY TUESDAY AFTERNOON AND EVENING. THURSDAY THROUGH THE WEEKEND...A DRIER AND WARMER AIRMASS WILL MOVE INTO THE REGION. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL NORMALS THROUGH THURSDAY...THEN BACK INTO THE 90S FOR THE LATTER PART OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SWE/KRIEDERMAN
The Cheyenne radar (KCYS), 80 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
An intense wet microburst produced damaging wind and torrential hail. The wind moved a storage tank, approximately 14 ft in diameter, a distance of 150 ft. In addition, three trees were blown down. Hail drifts, four to five feet deep, were also observed.
Heavy rain over the High Park burn area produced mud and debris flows across CO 14 and mile marker 117. Larimer County Road 25 was closed near LCR 54 east and rapid stream rises were noted near Laporte. The storm produced around 1.5 inches of rainfall in less than 45 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531635, 531638, 531636, 531637, 531640, 531639, 532522.